- Department of Neurology, Washington University School of Medicine, Saint Louis, MO 63110, USA
- Department of Neurological Surgery, Washington University School of Medicine, Saint Louis, MO 63110, USA
Department of Neurology, Washington University School of Medicine, Saint Louis, MO 63110, USA
Department of Neurological Surgery, Washington University School of Medicine, Saint Louis, MO 63110, USA
DOI:Copyright: © 2011 Sampson TR This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
How to cite this article: Sampson TR, Dhar R, Zipfel GJ. Cerebral infarction following a seizure in a patient with subarachnoid hemorrhage complicated by delayed cerebral ischemia. Surg Neurol Int 31-Jan-2011;2:14
How to cite this URL: Sampson TR, Dhar R, Zipfel GJ. Cerebral infarction following a seizure in a patient with subarachnoid hemorrhage complicated by delayed cerebral ischemia. Surg Neurol Int 31-Jan-2011;2:14. Available from: http://sni.wpengine.com/surgicalint_articles/cerebral-infarction-following-a-seizure-in-a-patient-with-subarachnoid-hemorrhage-complicated-by-delayed-cerebral-ischemia/
Background:Seizures are a recognized complication of subarachnoid hemorrhage (SAH). They can increase the cerebral metabolic demands and lead to cardiopulmonary compromise. This could be detrimental in the setting of delayed cerebral ischemia (DCI), when the brain tissue is vulnerable to further reductions in oxygen delivery or increases in demand. An association between seizures and worsening ischemia could influence the decision to use antiepileptic drug (AED) prophylaxis in patients with vasospasm.
Case Description:A 64-year-old woman developed confusion, aphasia and right hemiparesis on day 7 after aneurysmal SAH. Angiography confirmed severe anterior circulation vasospasm. She initially responded to hypertensive therapy with almost complete resolution of her ischemic neurological deficits. However, on day 10, she had a single generalized seizure and required intubation for airway protection. Her blood pressure dropped with AED initiation, necessitating an increase in the previously stable dose of vasopressors. She developed aphasia and worsening hemiparesis that did not resolve despite hemodynamic augmentation. Subsequent head computed tomographies revealed new infarction in the left anterior cerebral artery territory not present previously. She had received prophylactic phenytoin for only 3 days, as per our SAH protocol.
Conclusion:AED prophylaxis is typically used early after SAH when the risk is high and a seizure may precipitate aneurysmal rebleeding. This case illustrates how a later seizure in the setting of vasospasm can lead to decompensation of DCI, with potential for irreversible infarction. Therefore, patients with vasospasm may benefit from extended durations of prophylaxis to prevent such complications.
Keywords: Anticonvulsants, seizure, subarachnoid hemorrhage, vasospasm
Seizures may complicate subarachnoid hemorrhage (SAH) and can precipitate aneurysmal rebleeding, raise intracranial pressure and increase the cerebral metabolic demands. Although seizures most often occur early after SAH, even prior to hospitalization, patients remain at increased risk throughout their hospital course.[
A 64-year-old woman with a history of rheumatoid arthritis was diagnosed with SAH based on head computed tomography (CT) after presenting with headache and nausea. The initial neurological examination was normal, but she subsequently developed lethargy due to worsening hydrocephalus, which reversed after a ventriculostomy was placed. Cerebral angiogram revealed a 2.5-mm anterior communicating artery aneurysm that was coiled successfully on day 2 post-SAH. On admission, the patient was loaded with phenytoin (Dilantin) for seizure prophylaxis, and this was continued for the first 3 days of her hospital stay. She remained neurologically stable for the first 6 days of her hospitalization.
On day 7, she developed aphasia with perseveration, dysnomia and disorientation. She also manifested new motor deficits, with right facial weakness and dense right hemiparesis. The head CT was unchanged. Hemodynamic augmentation was immediately initiated, including increased fluid administration and the blood pressure titrated up until a clinical response was noted (mean arterial pressure [MAP] was increased to 110 and then 120-130 mmHg using phenylephrine). An angiogram confirmed severe vasospasm involving the left anterior cerebral artery, which was treated with intra-arterial nicardipine. There was also mild to moderate vasospasm involving the right anterior and bilateral middle cerebral arteries (MCA). Immediately post-procedure, she had persistent dense hemiparesis and aphasia post-procedurally. MAP was further increased and she received a transfusion of packed red blood cells for hemoglobin of 8 g/dl. With maximal hemodynamic therapy (target MAP 140-150 mmHg), her deficits improved with minimal residual facial weakness, antigravity movement on the right side and improved naming. Head CT on day 8 revealed a small new hypodense lesion in the left MCA territory, but this was otherwise unchanged.
She continued on stable doses of vasopressors with further improvement in her neurological status. By day 10, she was fully oriented, minimally aphasic and had only pronator drift on the right side. However, later that evening, she had a brief tonic-clonic seizure associated with decreased mental status, for which she was intubated. She received a 2-mg dose of lorazepam (Ativan), after which her blood pressure fell to MAPs of 60-70s mmHg for approximately 15 min, necessitating a transient increase in vasopressor requirements. She was subsequently loaded with Fosphenytoin (Cerebyx). Emergent head CT showed evolving infarct in the left parietal lobe but no new lesions [
The patient included in this case report received a brief (3-day) course of phenytoin for seizure prophylaxis, as was our usual practice. She developed clinical vasospasm that was stabilized with hemodynamic augmentation and her deficits had essentially resolved at the time that she experienced a seizure on day 10. She suffered re-emergent neurological deficits likely related to worsening cerebral ischemia in the territories most affected by angiographic vasospasm. This eventually resulted in radiographic infarction and persistent disability despite maximal medical therapy.
Seizures increase cerebral metabolic demands and can cause neuronal injury.[
The optimal regimen for AED prophylaxis remains controversial with little to guide formal recommendations.[
1. Bederson JB, Connolly ES, Batjer HH, Dacey RG, Dion JE, Diringer MN. Guidelines for the management of aneurysmal subarachnoid hemorrhage: A statement for healthcare professionals from a special writing group of the Stroke Council, American Heart Association. Stroke. 2009. 40: 994-1025
2. Chumnanvej S, Dunn IF, Kim DH. Three-day phenytoin prophylaxis is adequate after subarachnoid hemorrhage. Neurosurgery. 2007. 60: 99-102
3. Ingvar M. Cerebral blood flow and metabolic rate during seizures.Relationship to epileptic brain damage. Ann N Y Acad Sci. 1986. 462: 194-206
4. Liu KC, Bhardwaj A. Use of prophylactic anticonvulsants in neurologic critical care: A critical appraisal. Neurocrit Care. 2007. 7: 175-84
5. Naidech AM, Kreiter KT, Janjua N, Ostapkovich N, Parra A, Commichau C. Phenytoin exposure is associated with functional and cognitive disability after subarachnoid hemorrhage. Stroke. 2005. 36: 583-7
6. Rhoney DH, Tipps LB, Murry KR, Basham MC, Michael DB, Coplin WM. Anticonvulsant prophylaxis and timing of seizures after aneurysmal subarachnoid hemorrhage. Neurology. 2000. 55: 258-65
7. Rosengart AJ, Huo JD, Tolentino J, Novakovic RL, Frank JI, Goldenberg FD. Outcome in patients with subarachnoid hemorrhage treated with antiepileptic drugs. J Neurosurg. 2007. 107: 253-60
8. Siesjo BK, Ingvar M, Wieloch T. Cellular and molecular events underlying epileptic brain damage. Ann N Y Acad Sci. 1986. 462: 207-23
9. Vespa P, Martin NA, Nenov V, Glenn T, Bergsneider M, Kelly D. Delayed increase in extracellular glycerol with post-traumatic electrographic epileptic activity: Support for the theory that seizures induce secondary injury. Acta Neurochir Suppl. 2002. 81: 355-7
10. Vespa PM, Miller C, McArthur D, Eliseo M, Etchepare M, Hirt D. Nonconvulsive electrographic seizures after traumatic brain injury result in a delayed, prolonged increase in intracranial pressure and metabolic crisis. Crit Care Med. 2007. 35: 2830-6